Iowa, 2002

Hail in Iowa, July 25, 2002

July 25, 2002 · NWS OAX · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Jul 25, 1:45 AM CST, 4 hours 20 minutes earlier.

Area forecast discussion, Jul 25, 1:45 AM CST, 4 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
245 AM CDT THU JUL 25 2002

FORECAST CONCERNS CONT AROUND PRECIP CHANCES AND TEMPS.

SYNOPSIS...ONGING CONVECTION SPREADING ALONG OUTFLOW BOUNDARY AIDED
BY STRONG SWRLY LLJ.  STORMS REACHING SVR LIMITS SO DISCUSSION WL BE
BRIEF.  LATEST SFC ANALYSIS SHOWS AREA OF LO PRES CENTERED OVR CNTL
NEB/CNTL SD.  WARM FNT EXTENDED FM CNTRL NEB TO JUST N OF OMA.

FORECAST...CONSIDERING WMFNT POSITION...HAVE RAISED TEMPS SLIGHTLY
FOR TDY.  FNT WL SIT ACROSS NEB/KS BORDER TONIGHT.  GOOD LIFT
INDICATED ALONG FNT WITH AREA UNDER RIGHT REAR QUAD OF UPPER JET.
INSTABILITY HIGH SO WL GO WITH 30 POPS SRN ZONES AND TAPER TO 20
NWD.  WL CONT POPS INTO FRI & FRI NIGHT AS FNTL BOUNDARY MOVES NWD
AND FAST MOVING SHORTWAVE PASS THROUGH THE AREA.  OMEGA FIELDS LOOK
GOOD SO WL KEEP CHANCE POPS GOING.  FOR THE MOST PART...REMAINS AN
UNSETTLED PATTERN.

FEW MINOR TWEEKS TO EXTENDED.

.OMA...NONE.

GRIFFIS

In the hours before

Special weather statement, Jul 25, 4:07 AM CST, 1 hour 58 minutes before
NEZ015-033-044-051-066-251035-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
507 AM CDT THU JUL 25 2002

...SOME COUNTIES IN SEVERE THUNDERSTORM WATCH NUMBER 531 HAVE
BEEN REMOVED...

THE FOLLOWING COUNTIES IN EASTERN NEBRASKA ARE NO LONGER IN
SEVERE THUNDERSTORM WATCH NUMBER 531...THURSTON...CUMING...DODGE...
SAUNDERS AND LANCASTER.

THE THREAT OF SEVERE WEATHER IN THE PREVIOUSLY MENTIONED AREA
HAS DECREASED.
Local storm report, Jul 25, 4:08 AM CST, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
508 AM CDT THU JUL 25 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0422 AM    DECATUR                   NE   1.75 INCH HAIL
07/25/02   BURT                           REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0428 AM    BLENCOE                   IA   1.75 INCH HAIL
07/25/02   MONONA                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0455 AM    2 NW LITTLE SIOUX         IA   1.75 INCH HAIL
07/25/02   HARRISON                       REPORTED BY COOPERATIVE
                                          OBSERVER.
Local storm report, Jul 25, 4:40 AM CST, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
540 AM CDT THU JUL 25 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0445 AM    1 N COUNCIL BLUFFS        IA   1.75 INCH HAIL
07/25/02   POTTAWATTAMIE                  REPORTED BY PUBLIC.
Local storm report, Jul 25, 5:00 AM CST, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
600 AM CDT THU JUL 25 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0509 AM    SIDNEY                    IA   WIND DAMAGE
07/25/02   FREMONT                        REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
                                          TREES AND POWER LINES
                                          DOWN.
Special weather statement, Jul 25, 5:07 AM CST, 58 minutes before
IAZ043-055-NEZ034-045-052-053-067-068-251122-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
607 AM CDT THU JUL 25 2002

SOME COUNTIES IN SEVERE THUNDERSTORM WATCH NUMBER 531 HAVE BEEN
REMOVED.

THE FOLLOWING COUNTIES IN EASTERN NEBRASKA AND SOUTHWESTERN IOWA ARE
NO LONGER IN SEVERE THUNDERSTORM WATCH NUMBER 531.  THE FOLLOWING
COUNTIES INCLUDE...MONONA...HARRISON...BURT...WASHINGTON...DOUGLAS...
SARPY...CASS AND OTOE.

THE THREAT OF SEVERE WEATHER IN THE PREVIOUSLY MENTIONED AREA
HAS DECREASED.
Special weather statement, Jul 25, 5:40 AM CST, 25 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-251701-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
640 AM CDT THU JUL 25 2002

STORM SPOTTERS WILL CONTINUE TO BE NEEDED OVER PORTIONS OF
SOUTHWESTERN IOWA AND EXTREME SOUTHEASTERN NEBRASKA THIS MORNING.
 OTHERWISE...STORM SPOTTER ACTIVATION IS NOT EXPECTED THIS
AFTERNOON OR EVENING.

A LARGE AREA OF SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE
TO TRACK TO THE SOUTHEAST THIS MORNING THROUGH PARTS OF
EASTERN NEBRASKA AND SOUTHWEST IOWA.  THE AREA IS MAINLY SOUTH
AND EAST OF A LINE FROM HANCOCK TO SHENANDOAH TO PAWNEE CITY.
SEVERE STORMS ARE POSSIBLE WITH THE PASSAGE OF THESE STORMS.
SOME OF THESE STORMS COULD PRODUCE SOME GUSTY WINDS AND HAIL.

THERE IS A CONTINUED CHANCE OF THUNDERSTORMS AFTER MIDNIGHT
TONIGHT...FRIDAY AND INTO SATURDAY AS AN UNSTABLE AIRMASS REMAINS
IN PLACE.  STORMS WILL FOCUS ON A FRONTAL BOUNDARY MOVING ACROSS
THE REGION.

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATIC
INFORMATION IS AVAILABLE ON THE INTERNET AT
WWW.CRH.NOAA.GOV/OAX OR AT WEATHER.GOV (LOWER CASE).

GRIFFIS

The radar

The Omaha radar (KOAX), 123 km away, was scanning. The volume nearest the first event began at 12:03 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Page

When
July 25, 6:05 AM CST
Where
Page County, 2 mi SE of Coin
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
40.650, -95.200

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2002Every state in 2002This day in weather historyWarnings in Iowa, July 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5309365.